Maryland, 2004

Damaging Winds in Maryland, May 9, 2004

May 9, 2004 · NWS PHI · 2 events in 1 county or zone

A severe thunderstorm tore down trees and wires in Elkton. A SKYWARN Spotter measured a wind gust to 70 mph in Rising Sun.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm tore down trees and wires in Elkton. A SKYWARN Spotter measured a wind gust to 70 mph in Rising Sun.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 9, 3:32 PM EST, 6 hours 58 minutes earlier.

Area forecast discussion, May 9, 3:32 PM EST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
432 PM EDT SUN MAY 9 2004

.SHORT TERM...CAN SEE A WEAK IMPULSE MOVING OVER THE TOP OF THE H5
RIDGE AND KICKING OFF CONVECTION OVER CENTRAL PA ON THE WATER VAPOR
IMAGERY. INSTABILITY OFF THE SURFACE IS ON THE DEFINITE RISE, WITH
MUCAPES FROM THE SPC SITE OF 1000 TO 2000 J/KG OVER MOST OF DE AND
THE MD ERN SHORE. THERE IS STILL A BIT OF A CAP OVER MUCH THE FA AS
THE SFC WARM FRONT APPEARS TO BE SW OF THE FA EVEN THOUGH MANY OF
OUR LOCATIONS HAVE SFC WINDS FROM THE S TO SW. ISENT LIFT AT I300
OVER THIS WARM FRONT IS PERHAPS AIDING IN PROVIDING LIFT. THERE IS
QUITE PRONOUNCED DIRECTIONAL (ALTHOUGH UNIMPRESSIVE SPEED) SHEAR UP
TO H7, THERE REALLY ISNT MUCH MID LVL DIFLUENCE, AND THERE IS A BIT
OF AN H25 JETLET AROUND OR JUST N OF LK ERIE PROVIDING SUPPORT FOR
THE MID LVL IMPULSE. OVERALL, CONVECTION IS CERTAINLY A POSSIBILITY
AS THE CONVECTION OVER CENTRAL PA MAY WELL BLOSSOM SOME OVER THE
NEXT SEVERAL HOURS. HOWEVER, SVR CONVECTION AWAY FROM THE SRN AND
SWRN ZONES MAY BE HARDER TO COME BY GIVEN THAT CAP AND LOCATION OF
WARM FRONT.

ANY ACTIVITY SHOULD DIE OFF TONIGHT FOR LACK OF A TRIGGER AND
INCREASED STABILITY, AND WITH DWPTS CLIMBING PUT IN PATCHY FOG
OVERNIGHT. THEN PERHAPS THE SFC WARM FRONT MAKES A MOVE FOR THE
FORECAST AREA AND ACTS AS A TRIGGER FOR POPS TOMORROW. MODELS AGAIN
SHOW GOOD INSTABILITY, AND THIS TIME ITS HARDER TO FIND A CAP
MOVING S AND W THROUGH THE FA AS THE WARM FRONT SUPPOSEDLY PUSHES
THROUGH. WITH A BERMUDA HIGH SITUATION APPARENTLY DEVELOPING, THIS
FRONTAL PUSH COULD BE CORRECT AND WE ARE GOING WITH IT. SHEAR S OF
THE FRONT ONLY MARGINALLY STRONGER WITH REGARD TO SPEED THAN TODAY,
AND DEFINITELY WEAKER WITH REGARD TO DIRECTION. ALSO HARDER TO FIND
ANY UPPER JET SUPPORT, BUT THE GOOD INSTABILITY AND THE FOCUSING
MECHANISM MAY MAKE ANY CONVECTION THAT DEVELOPS WORTH WATCHING.
ASSUMING THE WARM FRONT IS THROUGH BY TOMORROW EVENING, TOMORROW
NIGHT WILL BE GETTING CLOSE TO MUGGY.

GIVEN THIS PATTERN AND THE DWPTS WE ALREADY HAVE, TRIED STAYED ON
THE WARMER AND MORE MOIST SIDE OF GUIDANCE.

&&

.LONG TERM...WE ARE GOING TO RESPECT THE BERMUDA HIGH BY GENERALLY
KEEPING THE SURFACE FRONTAL BOUNDARY NORTH OF THE FORECAST AREA AND
BY KEEPING THE POPS ON THE LOWER SIDE. ECMWF PAYS MORE CREDENCE TO
THE STRENGTH OF THE HIGH THAN THE MRF. BOTH, AND OTHER MODELS, DO
BRING A BIT OF ENERGY AND A SURFACE FRONT INTO THE NORTHERN PART OF
THE REGION LATER TUESDAY AND AGAIN FRIDAY NIGHT INTO SATURDAY, AND
WE HAVE POPS HIGH ENOUGH TO SHOW UP IN THE ZFP THEN. ECMWF THEN DIGS
AND SLOWS A WRN U.S. TROF CONSIDERABLY MORE THAN THE MRF, WHICH
ACCOUNTS FOR THE HIGHER MRF POPS WITH ITS FASTER MOVING TROF THAN WE
ARE CARRYING FOR SUN. IT MAY NOT QUITE BE HOT, BUT IT LIKELY WILL BE
WARM AND HUMID THROUGH MUCH OF THE EXTENDED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&

NYY1713
Hazardous weather outlook, May 9, 3:16 AM EST, 19 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
416 AM EDT SUN MAY 9 2004

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING.

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-090814-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
416 AM EDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
THE MOST LIKELY THREAT IS FROM STRONG DOWN BURST WINDS AND HAIL. ALSO
HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WN

In the hours before

Special weather statement, May 9, 5:15 PM EST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
615 PM EDT SUN MAY 9 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-100030-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
615 PM EDT SUN MAY 9 2004

...SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING INTO TONIGHT...

AT 615 PM, SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP OVER
CENTRAL PENNSYLVANIA.  THEY WERE MOVING TO THE SOUTHEAST AROUND 30
MPH.  THE SHOWERS AND THUNDERSTORMS WERE BEGINNING TO ENTER
SOUTHEASTERN PENNSYLVANIA AROUND READING AND LANCASTER.

THE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO AFFECT SOUTHEASTERN
PENNSYLVANIA THROUGH ABOUT 10:00 PM.  THE MOST LIKELY TIME PERIOD
FOR PRECIPITATION IN CENTRAL AND SOUTHERN NEW JERSEY AND IN THE FAR
NORTHERN PART OF THE DELMARVA REGION IS BETWEEN 8:00 PM AND MIDNIGHT.

SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY CLOUD TO GROUND
LIGHTNING AND A BRIEF PERIOD OF HEAVY RAIN.

IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE.

FOR ADDITIONAL WEATHER INFORMATION VISIT US ON THE WEB AT
WWW.WEATHER.GOV/ER/PHI (LOWER CASE).

IOVINO
Special weather statement, May 9, 9:15 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1015 PM EDT SUN MAY 9 2004

DEZ001-MDZ008-PAZ067-070-100400-
CECIL MD-CHESTER PA-DELAWARE PA-NEW CASTLE DE-
1015 PM EDT SUN MAY 9 2004

...THUNDERSTORMS WITH HEAVY RAIN...

AT 1015 PM, THUNDERSTORMS WITH HEAVY RAIN COVERED THE EXTREME LOWER
PART OF THE SUSQUEHANNA RIVER VALLEY AND PARTS OF CHESTER COUNTY IN
PENNSYLVANIA.  THE THUNDERSTORMS WERE MOVING VERY SLOWLY TO THE EAST.

BY MIDNIGHT PARTS OF CHESTER COUNTY AND DELAWARE COUNTY IN
PENNSYLVANIA COULD RECEIVE ONE TO TWO INCHES OF RAIN.  THE HEAVY
RAIN MAY ALSO AFFECT THE NORTHERN PARTS OF CECIL COUNTY IN MARYLAND
AND NEW CASTLE COUNTY IN DELAWARE.

THE HEAVY RAIN WILL LIKELY RESULT IN FLOODING IN AREAS OF POOR
DRAINAGE.

DO NOT DRIVE YOUR VEHICLE INTO FLOOD WATERS, THE WATER MAY BE DEEPER
THAN YOU THINK IT IS.

FOR ADDITIONAL WEATHER INFORMATION VISIT US ON THE WEB AT
WWW.WEATHER.GOV/ER/PHI (LOWER CASE).

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cecil

When
May 9, 10:30 PM EST
Where
Cecil County, Rising Sun
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.700, -76.067

Thunderstorm Wind, Cecil

When
May 9, 11:00 PM EST
Where
Cecil County, Elkton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -75.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398544, 5398545.